Screening of Bone Mineral Density in Women Who Have Received Chemotherapy
|The safety and scientific validity of this study is the responsibility of the study sponsor and investigators. Listing a study does not mean it has been evaluated by the U.S. Federal Government. Read our disclaimer for details.|
|ClinicalTrials.gov Identifier: NCT00603551|
Recruitment Status : Unknown
Verified July 2008 by Medical University of South Carolina.
Recruitment status was: Recruiting
First Posted : January 29, 2008
Last Update Posted : July 21, 2008
|Condition or disease|
|Bone Density Cancer|
It is generally accepted that women who develop breast cancer have an increased bone mineral density (BMD) probably due to endogenous estrogen production. After menopause, BMD decreases rather rapidly particularly during the first years after natural menopause. Bone loss typically is more rapid and severe in a premature induced menopause (surgical, chemotherapeutically, or hormonal). The bone loss appears to be more rapid and at an earlier age which advances bone age to a greater degree than actual age. Chemotherapeutically-induced menopause accelerates this process by an average of 10 years. GnRH agonist in premenopausal women causes amenorrhea in >95% with associated loss of both cortical and trabecular bone. In women undergoing ovarian ablation therapy, losses in bone mass as high as 13% have been reported in the first year of treatment. Premenopausal women who by treatment become amenorrheic remain amenorrheic posttreatment in the vast majority of cases. Adjuvant therapy for cancer can exaggerate bone mineral density loss. Chemotherapy may have an effect on estrogen levels but may also have an effect on bone loss via direct cytotoxic effect on bone cells.
Although there is data concerning BMD in patients who have received chemotherapy as children and in men with prostate cancer, there is very little data concerning BMD in gynecologic oncology patients who have received chemotherapy. Several different chemotherapeutic agents have been incriminated in their effects on the bone mineral density. The alkylating drugs, particularly Cytoxan, have been shown to decrease bone mineral density. Methotrexate and more recently the taxanes appear to have the same effect. Since most chemotherapy today is given as a combination, one or more of the cytoxic agents on the bone are included and therefore this study will evaluate any postmenopausal women who has received chemotherapy.
Women participating in this study will undergo two scans: a Heel Scan which measures the bone mineral density in the heel area and a DXA scan which measures bone mineral density in the lumbar region of the spine and the hip. Both scans provide a T-score and a Z-score for the subject.
|Study Type :||Observational|
|Estimated Enrollment :||100 participants|
|Official Title:||Screening of Bone Mineral Density in Women Who Have Received Chemotherapy|
|Study Start Date :||November 2006|
|Estimated Primary Completion Date :||November 2008|
|Estimated Study Completion Date :||November 2008|
Postmenopausal women who have been diagnosed with a breast or gynecological cancer and who have undergone chemotherapy as a result of that diagnosis
- The Z-score of the DXA scan compared to age-matched controls [ Time Frame: Once, at enrollment ]
- The T-score of the Heel Scan compared to the T score of the DXA Scan [ Time Frame: Once, at enrollment ]
To learn more about this study, you or your doctor may contact the study research staff using the contact information provided by the sponsor.
Please refer to this study by its ClinicalTrials.gov identifier (NCT number): NCT00603551
|Contact: William Creasman, MDfirstname.lastname@example.org|
|Contact: Dene Wrenn, MDemail@example.com|
|United States, South Carolina|
|Medical University of South Carolina||Recruiting|
|Charleston, South Carolina, United States, 29425|
|Principal Investigator:||William Creasman, MD||Medical University of South Carolina|